Acute Generalized Pustular Psoriasis Associated With Tumor Necrosis Factor-α Inhibitor Use
Ryan Gall, MD1 • John D. Peters, MD2
1National Capital Consortium, Bethesda, Maryland
2Naval Medical Center San Diego, California
Gall R, Peters JD. Acute generalized pustular psoriasis associated with tumor necrosis factor-α inhibitor use. Consultant. 2020;60(9):25-26. doi:10.25270/con.2020.06.00010
Received February 13, 2020. Accepted May 11, 2020.
The authors report no relevant financial relationships.
The views expressed in this article are those of the authors and do not reflect the official position of the institution, the Department of the Navy, the Department of Defense, or the US Government.
Ryan Gall, MD, Transitional Internship, National Capital Consortium, 4301 Jones Bridge Rd, Bethesda, MD 20814 (firstname.lastname@example.org)
A 29-year-old woman with HLA-B27-positive spondyloarthropathy who had been on adalimumab for the past year presented with rapid development of widespread, tender, erythematous, scaly papules and pustules coalescing into plaques and suppurative bullae. These lesions were most heavily focused on the distal extremities, including the palms and soles (Figures 1 and 2). She had no history of any dermatologic disease.
Figure 1. Tender, erythematous, scaly papules and pustules coalescing into plaques and suppurative bullae on the patient’s left palm.
Figure 2. Tender, erythematous, scaly papules and pustules coalescing into plaques and suppurative bullae on the patient’s feet, including the soles.
Laboratory test results showed an elevated white blood cell count of 13,200/µL, an erythrocyte sedimentation rate of 38 mm/h (reference range, 0-20 mm/h), and a C-reactive protein level of 3.90 mg/L (reference range, 0,00-0.50 mg/dL).
Biopsy of the lesions demonstrated subcorneal neutrophilic pustules with mild spongiosis, focal parakeratosis, mild acanthosis, and a superficial perivascular lymphocytic infiltrate with scattered dermal neutrophils. Direct immunofluorescence testing for immunoglobulin G, immunoglobulin A, C3, and fibrinogen failed to reveal a specific pattern.
The patient was diagnosed with pustular psoriasis thought to be triggered by adalimumab. Adalimumab was discontinued, and the patient was started on clobetasol mixed with petroleum jelly in conjunction with acitretin, 10 mg daily, which was increased to 25 mg after 1 week. After 1 month, the patient had experienced significant improvement.
Discussion. Generalized pustular psoriasis (GPP) is a less-common subtype of psoriasis that presents as an acute or subacute eruption of pustules overlying erythematous plaques. More localized forms of pustular psoriasis may also present as pustules limited to the hands and feet.1 Pustular psoriasis typically occurs in adults and can occur either independently or in association with preexisting psoriasis.2
The major types of GPP are acute GPP (generalized pustular psoriasis of von Zumbusch) and generalized annular pustular psoriasis (subacute GPP). When occurring in the setting of pregnancy, acute GPP is referred to as impetigo herpetiformis. GPP will often have an unpredictable clinical course without treatment, with frequent recurrences for several years after onset. On pathology, GPP classically exhibits psoriasiform epidermal changes, neutrophils migrating into the epidermis from the papillary capillaries, and perivascular lymphocytic infiltrates in the upper dermis.2 Leukocytosis and an elevated erythrocyte sedimentation rate are among the most common laboratory abnormalities in acute GPP, but hypocalcemia, transaminitis, and hypoalbuminemia are also frequently seen.2
The differential diagnosis for GPP frequently includes acute generalized exanthematous pustulosis (AGEP) and Sneddon-Wilkinson disease. AGEP is characterized by the rapid development of pinpoint, nonfollicular pustules within several days of administration of a new medication, with the most common offending agents being calcium-channel blockers, antimalarials, and macrolide and β-lactam antibiotics. Sneddon-Wilkinson disease, or subcorneal pustular dermatosis, presents as erythematous, annular plaques with overlying small pustules. It is most commonly present on the trunk, flexural surfaces, and intertriginous regions of middle-aged women. Subcorneal pustular dermatosis has been associated with multiple myeloma and pyoderma gangrenosum. Unlike GPP, spongiform pustules are not seen on histology in this condition.
Triggers for GPP include initiation and discontinuation of certain medications. Abrupt withdrawal of potent topical corticosteroids, oral glucocorticoids, and cyclosporine are known precipitants.3 Paradoxically, current bastions in the treatment of psoriasis such as the interleukin (IL) 12 and IL-23 inhibitor ustekinumab and tumor necrosis factor α (TNF-α) inhibitors, as this case illustrates, can also be potential triggers. These paradoxical pustular flares are possibly due to a cytokine imbalance that allows unopposed activation of interferon-α.3
In patients with relatively stable GPP, acitretin and methotrexate are generally preferred as first line treatments.1 This regimen is typically well tolerated and can be used as long-term maintenance therapy. For patients with more severe debilitating disease, infliximab and cyclosporine are the treatments of choice.4 Newer data have also shown rapid and sustained response to IL-17 and IL-23 inhibitors.4
- Zelickson BD, Muller SA. Generalized pustular psoriasis: a review of 63 cases. Arch Dermatol. 1991;127(9):1339‐1345. doi:10.1001/archderm.1991.01680080075005
- Borges-Costa J, Silva R, Gonçalves L, Filipe P, Soares de Almeida L, Marques Gomes M. Clinical and laboratory features in acute generalized pustular psoriasis: a retrospective study of 34 patients. Am J Clin Dermatol. 2011;12(4):271‐276. doi:10.2165/11586900-000000000-00000
- Hay RAS, Pan JY. Paradoxical flare of pustular psoriasis triggered by ustekinumab, which responded to adalimumab therapy. Clin Exp Dermatol. 2014;39(6):751‐752. doi:10.1111/ced.12392
- Marrakchi S, Guigue P, Renshaw BR, et al. Interleukin-36-receptor antagonist deficiency and generalized pustular psoriasis. N Engl J Med. 2011;365(7):620‐628. doi:10.1056/NEJMoa1013068